ONTD Political

Israel admits Ethiopian women were given birth control shots

10:13 pm - 01/26/2013
A government official has for the first time acknowledged the practice of injecting women of Ethiopian origin with the long-acting contraceptive Depo-Provera.

Health Ministry Director General Prof. Ron Gamzu has instructed the four health maintenance organizations to stop the practice as a matter of course. The ministry and other state agencies had previously denied knowledge or responsibility for the practice, which was first reported five years ago. Gamzu’s letter instructed “all gynecologists in the HMOs not to renew prescriptions for Depo-Provera for women of Ethiopian origin if for any reason there is concern that they might not understand the ramifications of the treatment.” Gamzu also instructed physicians to avail themselves of translators if need be.

Gamzu’s letter came in response to a letter from Sharona Eliahu-Chai of the Association of Civil Rights in Israel, representing several women’s rights and Ethiopian immigrants’ groups. The letter demanded the injections cease immediately and that an investigation be launched into the practice.

About six weeks ago, on an Educational Television program journalist Gal Gabbay revealed the results of interviews with 35 Ethiopian immigrants. The women’s testimony could help explain the almost 50-percent decline over the past 10 years in the birth rate of Israel’s Ethiopian community. According to the program, while the women were still in transit camps in Ethiopia they were sometimes intimidated or threatened into taking the injection. “They told us they are inoculations,” said one of the women interviewed. “They told us people who frequently give birth suffer. We took it every three months. We said we didn’t want to.”


Source


This is just horrifying. IDEK what to say.
jadedcupcakes 27th-Jan-2013 06:41 am (UTC)
What's even more horrifying is they are hurting rather than helping. Since the women most likely aren't getting the nutrition that they need, they have a really high chance of developing osteoporosis. Which is one of the huge downfalls of the Depo-provera shot. I have endometriosis and one of the things that helps most is the Depo shot. I am however highly allergic to milk which is one of the biggest calcium sources. My doctor makes me take calcium because of the side effect in Depo. I've been on it for 3 years and all the bones in my body go Snap, crackle, and pop. This makes me sick, these poor women :(

Edited for spelling error.

Edited at 2013-01-27 06:42 am (UTC)
This page was loaded Jul 26th 2014, 7:20 pm GMT.